Cover Image

Olanzapine-associated hypothermia: a case report of a rare event

Manuel Monti, Valeria Mommi, Maria Beatrice Forte, Francesco Paciullo, Francesca Francavilla, Francesco Borgognoni
  • Valeria Mommi
    Emergency Department, Local Health Unit Umbria 1, Assisi (PG), Italy
  • Maria Beatrice Forte
    Emergency Department, Local Health Unit Umbria 1, Assisi (PG), Italy
  • Francesco Paciullo
    Emergency Department, Local Health Unit Umbria 1, Assisi (PG), Italy
  • Francesca Francavilla
    Emergency Department, Local Health Unit Umbria 1, Assisi (PG), Italy
  • Francesco Borgognoni
    Emergency Department, Local Health Unit Umbria 1, Assisi (PG), Italy

Abstract

Hypothermia, a potentially fatal condition, is defined as a drop of the body temperature below 35°C. The most common cause of severe hypothermia is the environmental exposure to low-temperatures. Other causes include septicemia, diabetic ketoacidosis, trauma, acute spinal cord injury, prolonged cardiac arrest and hypothyroidism. The hypothermia is an infrequent, but previously documented, adverse effect of antipsychotic medications. A 83-year-old Italian woman was transported to the Emergency Room with a reduced level of consciousness, Glasgow coma scale 7. She was bradycardic (heart rate 42 bpm), 80/150 mmHg blood pressure and respiratory rate 26/min. Her physical examination was significant for an anal temperature of 31°C. Blood exam and chest X-ray were unremarkable. In her clinical history, she was suffering from generalized anxiety disorder for the last 2 years and was prescribed olanzapine 7.5 mg daily. In recent days, the patient experienced a cognitive impairment with heat intolerance and had been reduced the dose of olanzapine 5 mg daily. On the basis of the clinical findings, the patient’s body temperature and blood exam, the diagnosis of olanzapine-associated hypothermia was made. The patient was gradually rewarmed with blankets and warm saline infusion and the olanzapine therapy was discontinued. She gradually regained consciousness after 18 h and, after 1 day, the patient’s body temperature increased up to 37.8°C with an improvement of the neurological conditions. We reported about the case of a patient treated with stable doses of olanzapine for a long period of time that developed hypothermia, a potentially fatal complication. This case shows that it is important to consider every change in the patient behavior, e.g., the poor resistance to heat present in our patient, that should exhibit warning sign of hypothermia.

Keywords

Antipsychotics; hypothermia; medication effects; olanzapine.

Full Text:

PDF
HTML
Submitted: 2017-10-08 22:50:10
Published: 2018-02-19 00:00:00
Search for citations in Google Scholar
Related articles: Google Scholar
Abstract views:
259

Views:
PDF
46
HTML
23

Article Metrics

Metrics Loading ...

Metrics powered by PLOS ALM


Copyright (c) 2018 Manuel Monti, Valeria Mommi, Maria Beatrice Forte, Francesco Paciullo, Francesca Francavilla, Francesco Borgognoni

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.
 
© PAGEPress 2008-2018     -     PAGEPress is a registered trademark property of PAGEPress srl, Italy.     -     VAT: IT02125780185     •     Privacy